Colorado, 2018

Hail in Colorado, June 8, 2018

June 8, 2018 · NWS BOU · 1 event in 1 county or zone

A severe thunderstorm produced hail up to half dollar size near Iliff.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced hail up to half dollar size near Iliff.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 8, 2:11 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jun 8, 2:11 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
311 PM MDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 310 PM MDT Fri Jun 8 2018

The weak mid-level shortwave trough passing over the state's
northern and central mtns at the present time is marked by a couple
bands of mid and high-level clouds. This feature and its meager
moisture will continue to propagate northeastward around the top of
the upper ridge and over the northeast Colorado plains through mid-
evening. The airmass over the mountains and adjacent high plains has
become drier today and will likely continue to dry over the next 24
hours with southwest flow aloft advecting drier and warmer air up
from the Desert Southwest. Weak outflow/wind shift boundaries
floating around may severe as a focus for mostly dry, high based t-
storms capable of wind gusts of 35 to 50 mph. Most of this spotty
convection should collapse by sunset if not before.

However, farther out on the plains, a moist southeast low-level flow
has kept sfc dewpoints in the 55 to 68 deg range roughly east of a
Briggsdale-Akron-Arriba line this afternoon. This southeast flow
hasn't been all that strong today, and is not expected to gain much
strength through this evening. The high sfc dewpts, 0-3 km CAPE
values of 2000-3800 j/kg, and 0-6km bulk shear of at least 35 kts
will be sufficient to produce a severe t-storm or two across the
northeast corner of the state this evening. The passing shortwave
may be all that's necessary to overcome the remaining CIN out there.
HiRes models show this area of enhanced convection shifting east of
the state by mid to late evening, but the high RH values are progged
to remain in place overnight. Temperatures tonight will be a couple
degs lower in the drier air, and about the same in the moist air
out east.

On Saturday, t-storm chances will be even lower, and confined mainly
to higher elevations of Summit and Park Counties where humidities
will begin to creep up with southwest flow around the upper ridge
centered over the western Great Plains. Temperatures will remain
well above average with 90s on the plains, 80s in the mountain
valleys and 60/70s at higher elevations. Record high at Denver
tomorrow is 95 degs. That one is in real risk of falling should s-
swly winds be a bit stronger than expected. That said, winds will
generally be light, except on mtn ridges and higher foothills where
west-southwest winds of 15-30 mph will be possible during the
afternoon and evening hours. The high temperatures and low relative
humidity will increase the fire danger, especially across South Park
and southern foothills where very little rain has fallen past couple
of weeks.

.LONG TERM...(Saturday night through Friday)
Issued at 310 PM MDT Fri Jun 8 2018

Forecast scenario remains unchanged as southwesterly flow aloft
Saturday night will be replaced by more westerly flow aloft on
Sunday. Models continue to show the strong upper trough moving
into the Pacific Northwest tomorrow and Sunday which will knock
down the upper ridge currently in place over the northern and
central Rockies. Winds aloft are forecast to become will become
westerly at 20-30 knots which will readily mix to the surface with
afternoon heating. The mountains and Palmer Divide are most likely
to see the strongest winds. Temperatures will be unseasonably warm
across the forecast area Sunday afternoon and fire danger levels
will be on the increase.

Later Sunday night, we are still expecting to see a dry cold front
move down out of Wyoming. This will bring cooler temperatures that
continue through Monday and Tuesday, but only back down to
seasonal normals. No shower activity is expected as the warm
temperatures aloft will still be in place, keeping the airmass
stable through the day.

Through the rest of the week, more upper level ridging is expected
to build over the entire southwest U.S. which will bring more
warming back to northeastern Colorado. The ECMWF and GFS both show
moisture levels beginning to increase through the week, but 700 mb
temperatures are also forecast to remain above 15 C which may keep
the airmass capped. If we do see any showers next week, most of
them would be confined to the mountains. Some nocturnal convection
could be possible on the far eastern plains if low level moisture
is brought in by advection over the plains. Only low pops are
mentioned for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 310 PM MDT Fri Jun 8 2018

VFR conditions likely in the Denver area next 24 hours. Isolated
high based mostly dry showers/t-storms drifting off the foothills
this afternoon and early evening will have the potential to
produce 30-50 mph wind gusts. At this time, the chance of this
occurring appears low. Skies will clear later this evening. Lastly,
east to southeast winds of 5-15 kts will prevail, with stronger
southerly winds on the south side of the metro area and around the
passing virga showers. Winds tonight will become southerly and remain
there for much of the day tomorrow under a mostly clear sky.

&&

.FIRE WEATHER...
Issued at 310 PM MDT Fri Jun 8 2018

Sunday looks to be a pretty breezy day with very warm temperatures
and low afternoon humidities. Vegetation in Park County and along
the Palmer Divide have not received enough moisture this Spring to
cause a significant green-up, so 1-hour and 10-hour fuels will
probably get quite dry Sunday afternoon. Will issue a Fire Weather
Watch for zone 214, 216, 241, 246 and 247 for Sunday afternoon.
Southwest winds gusting above 25 MPH at times will help raise fire
danger levels and make dangerous fire behavior possible.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for COZ214-216-241-246-247.

&&

SHORT TERM...Baker
LONG TERM...Dankers
AVIATION...Baker
FIRE WEATHER...Dankers
Hazardous weather outlook, Jun 8, 10:25 AM MST, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1125 AM MDT Fri Jun 8 2018

COZ030>051-091730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1125 AM MDT Fri Jun 8 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few strong thunderstorms are possible in the late afternoon and
evening east of Sterling, Akron, and Limon. The strongest storms
forming after 5 pm today in Logan, northern Washington, Sedgwick
and Phillips Counties could produce hail up to quarter size and
wind gusts to 60 mph. There is also a slight chance of a weak
storm or two over the Front Range mountains that could produce
wind gusts to 50 mph with little or no rainfall. Otherwise, it
will be dry and hot, with high fire danger in the mountain
valleys and foothills southwest of Denver where very little
precipitation has fallen in the past couple of weeks.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Temperatures will remain well above normal through the weekend. A
few high-based showers or thunderstorms will be possible over the
mountains Saturday afternoon. The storms will likely produce
gusty winds but little rainfall. Westerly winds will increase over
the mountains Sunday and Monday which will increase the fire
danger. A dry cold front is expected to move across the plains
Sunday night resulting in afternoon temperatures closer to normal
on Monday. Tuesday through Thursday, subtropical moisture will
increase across the area from the southwest which will allow for a
better chance of afternoon and evening thunderstorms at that
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Baker/Dankers

In the hours before

Special weather statement, Jun 8, 2:49 PM MST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Denver CO
349 PM MDT FRI JUN 8 2018

COZ046-082230-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
349 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Genoa, or 13 miles east of Limon, moving northeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Arriba and Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3935 10354 3947 10319 3928 10315 3922 10315
      3914 10345
TIME...MOT...LOC 2148Z 240DEG 23KT 3926 10343

RPK
Special weather statement, Jun 8, 5:19 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Denver CO
619 PM MDT FRI JUN 8 2018

COZ048-090045-
Logan County CO-
619 PM MDT FRI JUN 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LOGAN COUNTY UNTIL 645 PM
MDT...

At 618 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iliff, or 9 miles northeast of Sterling, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Iliff, Proctor and Padroni.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4065 10314 4082 10323 4092 10298 4071 10288
TIME...MOT...LOC 0018Z 247DEG 19KT 4076 10311

RPK

The radar

The Cheyenne radar (KCYS), 152 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
June 8, 5:23 PM MST
Where
Logan County, 0.69 mi N of Iliff
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.760, -103.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751889.